Shingles

I have GCA and am currently on 7.5 mg of prednisolone. About 10 days ago I developed a rash around the left side of my waist which turned out to be shingles. I started to get headaches very similar to the GCA headache which I mentioned to the GP. She took some blood but I haven't had the results yet. Fortunately the headaches seem to have stopped now. I wondered if I should stay at 7.5mg until I am fully over the shingles or even go up a bit? I have been feeling thoroughly washed out and unwell but I think that is a side effect of the shingles.

Any advice welcome.

8 Replies

oldestnewest
  • Hi Did your GP not give you any advice re the Pred & Shingles?

    PMRpro will be able to advise you better than me, all I know is we have to contact GP if we come into contact with anyone with Shingles or Chicken Pox.

    Best Wishes

    Get Well Soon 💐

  • Thanks Mrs Nails. I couldn't see my GP but I did tell the GP I saw when I was diagnosed with shingles that I was on Pred. He didn't make anything of it really.

    Thanks again

  • Wengen, as you say the headaches have now stopped, provided they stay away, remaining on your present steroid dose will, hopefully, suffice. But certainly don't consider any further reductions in dose until you are well and truly over the shingles. Hopefully, your Dr prescribed the necessary antiviral meds as soon as shingles was suspected which will help to reduce the duration and the risk of ongoing nerve pain. I hope you feel better soon.

  • Thanks Celtic . The GP did prescribe antivirals and I have taken the full dose. I don't know how quickly they are meant to work but I am still getting nerve pain.

    Thanks again

  • Early days, Wengen. I did have some tingling-to-the-touch sensations for quite a long time afterwards but not anything I couldn't handle.

  • Thanks Celtic for your reply .

  • You definitely shouldn't reduce any further - and going up a bit may help with the discomfort. The antivirals only really shorten the course and severity of the active illness, an improvement in the post-herpetic neuralgia is just a matter of time I'm afraid.

    This leaflet may be useful:

    patient.info/health/posther...

    This paper: aafp.org/afp/2000/0415/p243...

    says "The addition of an orally administered corticosteroid can provide modest benefits in reducing the pain of herpes zoster and the incidence of postherpetic neuralgia."

    so - maybe a bit more?

  • Many thanks PMRpro for your reply. I appreciate that.

You may also like...